Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 339, NWS Birmingham, AL

May 19, 2005Calhoun County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 19, 2005, 8:18 PM CDT for Calhoun County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 8:18 PM CDT (01:18 UTC)
Expired
May 19, 2005, 9:00 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1070 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 200118
SVRBMX
ALC015-200200-
/O.NEW.KBMX.SV.W.0339.050520T0118Z-050520T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
818 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 900 PM CDT

* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHWEST OF WEAVER...OR ABOUT 12 MILES
  NORTH OF WEST END-COBB TOWN...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEAVER BY 840 PM CDT
  JACKSONVILLE BY 850 PM CDT

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3388 8598 3371 8598 3374 8563 3396 8568

$$
2 follow-up statements
000 
WWUS54 KBMX 200140
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
838 PM CDT THU MAY 19 2005

ALC015-200200-
/O.CON.KBMX.SV.W.0339.000000T0000Z-050520T0200Z/
CALHOUN AL-
838 PM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR  
CALHOUN COUNTY...

AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR JACKSONVILLE...OR ABOUT 11 MILES NORTH
OF ANNISTON...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSONVILLE BY 850 PM CDT
  9 MILES SOUTHWEST OF PIEDMONT BY 900 PM CDT

HAIL UP TO NICKEL SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 3389 8592 3376 8589 3379 8562 3393 8562
      3396 8568

$$
000 
WWUS54 KBMX 200158
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 PM CDT THU MAY 19 2005

ALC015-200208-
/O.EXP.KBMX.SV.W.0339.000000T0000Z-050520T0200Z/
CALHOUN AL-
858 PM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY EXPIRES AT 900 
PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3389 8592 3376 8589 3379 8562 3393 8562
      3396 8568

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:47 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 19, 2:47 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT THU MAY 19 2005

.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY)
CURRENT FORECAST LOOKS TO HAVE A GOOD HANDEL ON THE UPCOMING
SYSTEM(S)...THUS ONLY MINOR TWEAKS WERE MADE WITH THIS UPDATE.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE POPPING UP ACROSS THE AREA AT
THE MOMENT AS TEMPERATURES CLIMB INTO THE MIDDLE AND UPPER 80S.
LIKEWISE...CUMULUS FIELD CONTINUES TO EXPAND.  THIS PRECIPITATION
WILL GRADUALLY DIMINISH AFTER SUNSET...ALTHOUGH AN APPROACHING COLD
FRONT WILL RESULT IN GREATER INSTABILITY AND THUS ADDITIONAL
PRECIPITATION THROUGH THE NIGHT.  THE STORM PREDICTION CENTER HAS
PLACES MUCH OF CENTRAL ALABAMA UNDER A SLIGHT RISK FOR SEVERE WEATHER
TOMORROW. FEEL THIS SOLUTION IS A GOOD ONE CONSIDERING THE MODERATE
INSTABILITY...BUT LACK OF ANY REAL UPPER LEVEL SUPPORT.  TONIGHT
THROUGH FRIDAY NIGHT COULD END UP BEING THE 1 TO 2 INCH RAIN WE HAVE
BEEN WAITING FOR OVER THE LAST COUPLE OF WEEKS.  EXPECTING ABUNDANT
CLOUD COVER AS WELL...SO KEPT TEMPERATURES A BIT COOLER THAN
GUIDANCE. CONDITIONS SHOULD IMPROVE RATHER QUICKLY FRIDAY NIGHT
RESULTING IN A NICE WEEKEND.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
UNDER NORTHWEST FLOW...A WEAK COLD FRONT WILL MOVE RAPIDLY ACROSS THE
STATE ON MONDAY..RESULTING IN A FEW SHOWERS.  MOISTURE WILL BE
QUESTIONABLE ON MONDAY...SO AT THIS TIME...NO SIGNIFICANT
PRECIPITATION IS EXPECTED. OTHERWISE...GENERAL NORTHWEST FLOW WILL
PREVAIL

&&

.SYNOPSIS...
SCATTERED SUMMER-TYPE NON-SEVERE SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE AFTERNOON HOURS...DIMINISHING IN BOTH
COVERAGE AND INTENSITY SHORTLY AFTER SUNSET.  AN EXTREMELY
POSITIVELY TILTED TROUGH WILL SWING ACROSS THE AREA ON FRIDAY
RESULTING IN ADDITIONAL PRECIPITATION...SOME OF WHICH COULD BE
SEVERE.  AFTER THIS SYSTEM...A STRONG THERMAL RIDGE BEGINS TO BUILD
OVER THE SOUTHWEST RESULTING IN NORTHWESTERLY FLOW FOR THE
REMAINDER OF THE FORECAST PERIOD.  NORMALLY...THIS PATTERN KEEPS
CONDITIONS DRY IN CENTRAL ALABAMA...WITH THE EXCEPTION OF A ROGUE
MCS A FEW TIMES OF YEAR.  NOTHING REALLY POINTING TO THIS LATTER
SOLUTION AT THE MOMENT.  AFTER A WEAK COLD FRONT MOVES ACROSS THE
AREA ON MONDAY...CONDITIONS LOOK DRY WITH GRADUALLY WARMING
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     85  66  77  62 /  50  70  70  20
ANNISTON    85  66  77  62 /  50  70  70  40
BIRMINGHAM  86  67  78  62 /  30  70  70  30
TUSCALOOSA  88  67  81  62 /  20  50  70  20
CALERA      87  66  79  62 /  30  60  70  40
AUBURN      86  66  80  64 /  30  50  70  60
MONTGOMERY  89  67  83  65 /  20  50  70  60
TROY        88  65  83  65 /  20  50  70  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JDS/12
Hazardous weather outlook, May 19, 1:40 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT THU MAY 19 2005

ALZ011>015-017>050-201230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
140 PM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A FEW STRONG THUNDERSTORMS ARE POSSIBLE AFTER 3 PM CDT TODAY NORTH
OF INTERSTATE 20.  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
SOUTH OF INTERSTATE 20 THIS AFTERNOON AND TONIGHT.

GUSTY WINDS UP TO 40 MPH...PEA SIZE HAIL...DANGEROUS LIGHTNING...AND
LOCALLY HEAVY RAINFALL ARE THE MAIN HAZARDS EXPECTED WITH
THE STRONG STORMS.

A LOW PRESSURE SYSTEM WILL APPROACH ALABAMA FROM THE NORTHWEST
THIS AFTERNOON.  THE INCREASE IN LOW LEVEL MOISTURE...INSTABILITY...
WINDS...AND LIFT WILL ALLOW AFTERNOON THUNDERSTORMS POSSIBLY STRONG
TO DEVELOP ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON.

AT THIS TIME...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED
TODAY OR TONIGHT.  HOWEVER...IF MOISTURE...INSTABILITY...OR WINDS
INCREASE MORE THAN CURRENTLY EXPECTED...A FEW STORMS MAY BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF AN
ONEONTA TO ANNISTON LINE BETWEEN NOON CDT FRIDAY THROUGH 12 AM CDT
ON SATURDAY.

DAMAGING WINDS AND LARGE HAIL ARE THE MAIN HAZARDS.

THE LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT THROUGH CENTRAL
ALABAMA ON FRIDAY.  ABUNDANT LOW LEVEL MOISTURE...GOOD LIFT...
AND UNSTABLE AIR WILL SUPPORT THE REDEVELOPMENT OF THUNDERSTORMS
ON FRIDAY ACROSS THE FORECAST AREA.  SOME STORMS MAY BE SEVERE...
PARTICULARLY WEST OF INTERSTATE 65 WHERE HEATING AND INSTABILITY
WILL BE GREATEST.  HOWEVER...AN OUTBREAK OF SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

THE COLD FRONT WILL PUSH SOUTH TOWARDS THE GULF COAST AND END
THE THREAT FOR SEVERE THUNDERSTORMS ACROSS CENTRAL ALABAMA AFTER
12 AM CDT SATURDAY.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED BETWEEN 6 PM CDT TODAY AND 12 AM CDT SATURDAY.

KH/99

In the hours before

Special weather statement, May 19, 7:41 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
741 PM CDT THU MAY 19 2005

ALZ019-026-200130-
CALHOUN-ST. CLAIR-
741 PM CDT THU MAY 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN AND ST. CLAIR
COUNTIES UNTIL 830 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR RAGLAND...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RAGLAND AND OHATCHEE
THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, May 19, 8:18 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
818 PM CDT THU MAY 19 2005

ALZ047-200200-
LEE-
818 PM CDT THU MAY 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 900 PM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LOACHAPOKA...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LOACHAPOKA...AUBURN
AND OPELIKA THROUGH 900 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

IN ADDITION FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF YOU
ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF
LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST
LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:39 PM CDTSevere Thunderstorm WarningBMXLee36 min
May 20, 1:15 PM CDTSevere Thunderstorm WarningBMXCoosa22 min
May 20, 1:26 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah64 min
May 20, 2:11 PM CDTSevere Thunderstorm WarningBMXSt. Clair64 min
May 20, 2:27 PM CDTSevere Thunderstorm WarningBMXBlount33 min
May 20, 2:30 PM CDTSevere Thunderstorm WarningBMXJefferson60 min
May 20, 2:37 PM CDTSevere Thunderstorm WarningBMXWalker38 min
May 20, 2:48 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore27 min
May 20, 3:03 PM CDTSevere Thunderstorm WarningBMXTalladega42 min
May 20, 3:12 PM CDTSevere Thunderstorm WarningBMXSt. Clair33 min
May 20, 3:14 PM CDTSevere Thunderstorm WarningBMXWalker16 min
May 20, 3:29 PM CDTSevere Thunderstorm WarningBMXJefferson46 min
May 20, 3:32 PM CDTSevere Thunderstorm WarningBMXShelby78 min
May 20, 3:43 PM CDTSevere Thunderstorm WarningBMXTalladega32 min
May 20, 3:47 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa43 min
May 20, 4:38 PM CDTSevere Thunderstorm WarningBMXTuscaloosa52 min
May 20, 4:55 PM CDTSevere Thunderstorm WarningBMXBibb37 min
May 20, 5:27 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens33 min
May 20, 5:27 PM CDTSevere Thunderstorm WarningBMXTuscaloosa33 min
May 20, 5:36 PM CDTSevere Thunderstorm WarningBMXHale24 min
May 20, 5:58 PM CDTSevere Thunderstorm WarningBMXGreene, Hale47 min
May 20, 6:28 PM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes, Montgomery35 min
May 20, 6:30 PM CDTSevere Thunderstorm WarningBMXSumter45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.